MAUDE Adverse Event Report: CAREFUSION, INC DT2 DA DORSEY GRASP 5/36 RH; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC DT2 DA DORSEY GRASP 5/36 RH; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number SP90-7878
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pr#: (b)(4).Upon receipt the complaint sample received a visual examination and a functional check.The following markings were found on the device: 90-7878, j13, snowden pencer, patent pending, usa, and ce.Evidence was found that the device is not authentic, but has been altered by a third party.Upon visual examination and functional check the complaint failure mode was confirmed, the clevis screw for this device, (which acts as a pivot point for both jaws, has separated from this device, and was not returned with the remainder of the complaint sample.A few additional observations were made, all of which are 3rd party alterations to the device 1) the original insulation for this device has been stripped from the metal shaft, and has been replaced with what appears to be shrink tubing.Authentic snowden pencer insulation is a darker shade of black, shinier, and terminates where the metal of the shaft terminates because they are bonded together.2) the pin which i inserted into the handle lever, where the actuating rod ball mates with the actuating rod ball tube is missing 3) the clevis has been sawed into with a deep straight cut.Based on this cut, the most probable scenario to explain the cut, is that the third party stripped the flat-head screwdriver slot on the clevis screw, and could not back out the screw, so they cut a newer, sharper, deeper slot on the screw, while it was still secure in the clevis.4) a black seal has been added to the device where the rotation knob and the shaft joint together.Both the missing pin in the handle lever, and the evidence of an attempt to remove this screw, are both activities a 3rd party repair facility would take to separate the shaft from the jaw assembly at the distal end, and the handle at the proximal end, so they could remove the shaft of the device and isolate it so they could strip the old bonded insulation and heat shrink new insulation to the device.The aftermarket application of the black sealant above this aftermarket insulation further supports that evidence of that activity occurring.The alterations to this device are not authentic snowden pencer repairs, and had this device received an authentic snowden pencer repair, it would also have had an r1 to indicate the device had been repaired once.When this device is assembled for distribution, metal from the non-slotted end of the screw is peened down to form a cap to prevent the screw from backing out.If the repair facility did not replace this screw, it is unlikely there would have been enough material remained to reperform this peening process and secure the screw effectively.Because the clevis screw was not returned with the remainder of the device for investigation, it cannot be determined if a new screw was used, or how severely the clevis screw was altered by this repair.In either case, it is specifically the joint of the clevis and clevis screw that has failed as part of this complaint failure mode, and this joint has clearly been altered by a third party.A review of the complaint history log was performed, no other complaints for (b)(4) with a date code of j13 were identified to indicate other customers were experiencing similar issues with product form the same production batch.Furthermore, the device history record (dhr) for this device was reviewed, no non-conformances were identified which could have contributed to the complaint failure mode.Based on: 1) the 4 points of evidence of third party alteration of this device, including directly altering the joint on this device that failed 2) the absence of a trend to indicate that any other customers have experienced a similar issue with product from the same production batch 3) the absence of a non-conformance in the manufacturing record for this device, and 4) the absence of the screw itself for any indication on the state it was installed in or the state it was at prior to failure, the most probable root cause of the complaint failure mode is improper/incorrect third party repair.Customer is advised to only have devices repaired by authorized repair facilities.
 
Event or Problem Description
Mat#: sp90-7878.Batch#: unknown.Screw fell out while in surgical procedure doctor said the device came detached at the tip (where she does the clamping).They had to retrieve a screw that came out of it.The device was rendered inoperable.They have not received any reports of adverse patient effect.05dec2022 additional information: ¿the or manager tim said they were performing a bowel resection when the surgeon went to grab the tissue a weakened rivet approximately 1-2 mm wide came loose and fell into the abdominal cavity.They did bring in the c-arm but could not find it, then brought in a flat panel x-ray machine, but still could not find it.¿.

Brand Name
DT2 DA DORSEY GRASP 5/36 RH
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
andrew elia
5 sunnen drive
st. louis, MO 63143
8015652341
MDR Report Key15983230
Report Number1923569-2022-00008
Device Sequence Number5883495
Product Code GCJ
UDI-Device Identifier10885403162152
UDI-Public(01)10885403162152
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K930667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP90-7878
Device Catalogue NumberSP90-7878
Device Lot NumberJ13
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2022
Initial Report FDA Received Date12/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown